MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0202
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01658.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (icpc) using a penumbra smart coil (smart coil), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician placed four coils into the target location using the microcatheter.Next, the physician advanced a smart coil into the target location using the microcatheter and detach it using a handle.While the physician attempted to remove the pusher assembly of the smart coil from the microcatheter, the physician noticed that the smart coil was still connected to its pusher assembly.Subsequently, it was noticed that approximately two centimeters of the proximal end of the smart coil was in the microcatheter and the distal end was in the aneurysm.The physician then pulled gently on the pusher assembly after thinking that the smart coil might have been detached already; however, the smart coil also moved back.Consequently, it was noticed that most of the smart coil was already in the microcatheter.On retrieval, it was noticed that the smart coil had become detached in the microcatheter.Therefore, the microcatheter containing the detached smart coil was removed.Afterwards, an angiography confirmed blood flow was stopped successfully.The procedure ended at this point.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pet lock was separated, and the embolization coil was detached form the pusher assembly.If the pet lock is separated and the pull wire is retracted out of the ddt during a successful detachment using the handle, the embolization coil will detach from the pusher assembly.Further evaluation of the device revealed a damage braided shaft in the pusher assembly and offset coil winds on the embolization coil.This damage was likely incidental to the complaint.Evaluation of the returned handle revealed a functional and undamaged device.During functional testing, the handle was tested with a handle test fixture and performed within specification.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2021-01658 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12222338
Report Number3005168196-2021-01657
Device Sequence Number17134336
Product Code HCG
UDI-Device Identifier00814548015699
UDI-Public00814548015699
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/19/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/01/2023
Device Model Number400SMTHXSFT0202
Device Catalogue Number400SMTHXSFT0202
Device Lot NumberF84410
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/12/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/28/2021
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date07/23/2021
Supplement Report FDA Received Date08/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Date Report Sent to FDA01/01/2005